Advances in Theoretical and Mathematical Physics

Volume 20 (2016)

Number 5

Defects in cohomological gauge theory and Donaldson–Thomas invariants

Pages: 945 – 1006



Michele Cirafici (CAMGSD, Departamento de Matemática, Instituto Superior Técnico, Lisboa, Portugal)


Donaldson–Thomas theory on a Calabi–Yau can be described in terms of a certain six-dimensional cohomological gauge theory. We introduce a certain class of defects in this gauge theory which generalize surface defects in four dimensions. These defects are associated with divisors and are defined by prescribing certain boundary conditions for the gauge fields. We discuss generalized instanton moduli spaces when the theory is defined with a defect and propose a generalization of Donaldson–Thomas invariants. These invariants arise by studying torsion free coherent sheaves on Calabi–Yau varieties with a certain parabolic structure along a divisor, determined by the defect. We discuss the case of the affine space as a concrete example. In this case the moduli space of parabolic sheaves admits an alternative description in terms of the representation theory of a certain quiver. The latter can be used to compute the invariants explicitly via equivariant localization. We also briefly discuss extensions of our work to other higher dimensional field theories.

Published 17 January 2017